a nurse makes a heart shape with her hands around a patient experiencing hep brain fog

Compassion for Those Managing Hepatic Encephalopathy: From a Nurse’s Perspective

Working on a medical surgical unit at a large teaching hospital, I met a LOT of folks who struggled to manage hepatic encephalopathy (HE). My heart goes out to you if your hepatitis C progressed to the point you experienced this condition as well.

What is hepatic encephalopathy?

HE develops when your liver struggles to remove ammonia and other waste products from your body (this is one of its very important jobs). Ammonia then builds up in your body to unsafe levels, even traveling to your brain and causing mood changes, confusion, or personality changes. This is more likely to happen if your Hep C caused severe liver damage.

Poll

Are you experiencing brain fog or confusion?

HE symptoms

It’s heartbreaking to watch as a nurse, even more so as a family member, so I can only imagine how it must feel to go through something like this.

The challenge with HE is that logic goes out the window and it can be difficult for you to make important healthcare decisions - like treating HE. In these scenarios, I’ve seen many family members get frustrated with their loved one. They often don’t understand what’s happening, and for them, it may look like "You don’t want to take care of yourself” (as I’ve overheard family members say). The reality is, though, HE makes it hard for you to think clearly and make logical decisions. Family can also be scared for you because you aren’t acting like yourself.

Treatment for HE

The positive is that there is a treatment for HE, that’s overall affordable and fairly simple (although it does come with some challenges - more on that later). The typical treatment is drinking a liquid medication called lactulose, which pulls the ammonia and other waste products into your colon. From there, your body gets rid of it through your stool (our fancy medical term for poop). Lactulose has to be used multiple times per day (which makes sense, as your liver would normally be working 24/7 to eliminate all these toxins).

The challenging part of a medication like lactulose is... you use the bathroom so much more. This can cause your skin to break down around your bottom (using diaper cream or barrier cream can help). It can also interrupt your daily routines and your quality of life. I’ve seen a number of folks get frustrated (rightly so!) with these side effects.

HE can be managed

HE is often temporary. Once your ammonia levels return to normal or near normal, your brain function improves However, you may need to continue using lactose (in smaller doses) or other treatment options to keep it from returning. That is where the challenge of keeping HE at bay comes in. It’s hard to continue using a medication with such disruptive side effects, especially when you’re feeling okay. But not using it can land a patient in the hospital.

While HE can sound very scary and little overwhelming, not everyone with liver diseases like hepatitis C will develop HE. Getting routine medical care, treatment for hep C, and regular monitoring of your liver (through lab work and/or imaging) can lower the chances of hepatitis progressing to severe liver disease and conditions like HE.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The HepatitisC.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.